Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 222, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2017, 9:53 PM CDT for Buena Vista County, Cherokee County, Ida County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 9:53 PM CDT (02:53 UTC)
- Expired
- Aug 18, 2017, 10:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA
The radar
The Omaha radar (KOAX), 160 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
153
WUUS53 KFSD 190253
SVRFSD
IAC021-035-093-190330-
/O.NEW.KFSD.SV.W.0222.170819T0253Z-170819T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
953 PM CDT FRI AUG 18 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherokee County in northwestern Iowa...
Southwestern Buena Vista County in northwestern Iowa...
Northeastern Ida County in west central Iowa...
* Until 1030 PM CDT
* At 952 PM CDT, a severe thunderstorm was located near Alta, or 8
miles west of Storm Lake, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Lakeside around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4263 9552 4274 9521 4256 9500 4256 9539
4248 9539 4247 9532 4224 9533
TIME...MOT...LOC 0252Z 326DEG 29KT 4262 9535
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Ferguson2 follow-up statements
074
WWUS53 KFSD 190305
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1005 PM CDT FRI AUG 18 2017
IAC021-035-093-190330-
/O.CON.KFSD.SV.W.0222.000000T0000Z-170819T0330Z/
Cherokee IA-Buena Vista IA-Ida IA-
1005 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN CHEROKEE...SOUTHWESTERN BUENA VISTA AND NORTHEASTERN
IDA COUNTIES...
At 1005 PM CDT, a severe thunderstorm was located 7 miles northeast
of Galva, or 7 miles southwest of Storm Lake, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern Cherokee...southwestern Buena Vista and northeastern Ida
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4256 9548 4264 9527 4256 9514 4256 9539
4248 9539 4247 9532 4224 9533
TIME...MOT...LOC 0305Z 326DEG 29KT 4255 9528
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Ferguson214
WWUS53 KFSD 190329
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1029 PM CDT FRI AUG 18 2017
IAC021-035-093-190339-
/O.EXP.KFSD.SV.W.0222.000000T0000Z-170819T0330Z/
Cherokee IA-Buena Vista IA-Ida IA-
1029 PM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE...
SOUTHWESTERN BUENA VISTA AND NORTHEASTERN IDA COUNTIES WILL EXPIRE AT
1030 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern and west central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4256 9548 4264 9527 4256 9514 4256 9539
4248 9539 4247 9532 4224 9533
TIME...MOT...LOC 0329Z 326DEG 29KT 4239 9514
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:04 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 18, 6:04 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 604 PM CDT Fri Aug 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 234 PM CDT Fri Aug 18 2017 A 75-85 knot jet was diving south into the central Dakotas early this afternoon. This was aiding the development of a mid and upper level circulation over northeast SD into west central MN. At the surface winds were turning to the northwest west of Interstate 29 while a southwest winds was in place along and east of the Interstate. Suspect that storms will develop along this pre frontal trough of sorts by 20z to 21z in an environment that was marginally favorable for severe weather. Afternoon CAPE values will likely be around 2000 J/kg with about 35 knots of deep layer shear, the majority of this shear was above about 2 km. But, with the very light wind field ahead of the inverted trough the enhanced stretching potential is increasing so maybe a few funnels will be possible with the stronger updrafts. Hail will be the most likely severe weather scenario with the freezing level at about 10000 feet. Most of this activity will be east of the area by about 0z so looking at a window of about 4 hours or so of possible thunderstorms. After a few initial strong updrafts expect activity to become more multi cellular and not as strong. After the convection dissipates and moves east high pressure will settle in, but the low level air mass will remain fairly moist. This does support the potential for fog, especially along and east of Interstate 29. Will have fog in the forecast from about 8z through 14z. After the fog burns off on Saturday morning the day should prove to be very nice, with southerly winds increasing from west to east. Lows Saturday morning will be in the lower to mid 50s with highs on Saturday from near 80 in southwest MN to near 90 in central SD. .LONG TERM...(Saturday night through Friday) Issued at 234 PM CDT Fri Aug 18 2017 Several periods of active weather through the medium and extended portions of the forecast, with the main concerns focused on Sunday night and again Monday evening. A compact wave is expected to cross Nebraska late Saturday afternoon, sparking convection Saturday evening across central Nebraska. Models are a bit over the place with the northern extent of this activity, but as the LLJ increases could see elevated storms, or perhaps the stratiform area of an MCS drift northward into the overnight hours. A frontal boundary drifts into the area Sunday and stalls as a stationary boundary by late Sunday afternoon. Strong instability, but marginal shear builds along this boundary Sunday afternoon. Soundings continue to show some issues with capping for surface based storms late Sunday afternoon. However, as the LLJ increases in the late evening hours, should see a substancial increase in elevated convection overnight, with a good potential for one or more organized MCS moving through the area. There remains a severe weather threat with evening development. Prior discussions made the valid assessment that most of the effective shear is top heavy in the soundings, but there would be sufficient MUCAPE lifted off the 700 MB level to force strong hailers into the early overnight hours. Eclipse Day Outlook: Big question marks on the degree cloud cover and lingering showers into Monday morning, especially over Minnesota/Iowa counties. Most models are showing a brief window where clouds may scatter late in the morning. The problem is that we may also see a very quick CU field develop by the beginning of the eclipse, with a good deal of ACCAS and high level cirrus. Growing confidence that we'll have to view this eclipse in the local area through some type of cloud cover. Will continue to advertise a drop in the diurnal trend as the peak eclipse takes place, edging 5-7 degrees off temperatures. A unique forecast for sure for later in the day, as it's a rare event to be able to forecast convective redevelopment and the impacts of an eclipse on that development as models have no idea that an eclipse will be taking place. That said, a fairly strong wave moves into the Northern Plains late in the afternoon and should trigger fairly widespread convection into the overnight hours. Mid-level lapse rates increase and effective shear grows, so we could be looking at another potential strong to severe event into Monday evening/overnight. It will be interesting to see how quickly we will recover temperatures and if the eclipse will have a bigger impact on CU development or stratus reinforcement. Tuesday-Thursday: Large scale troughing moves into the northeastern US by Tuesday, bringing high pressure into the central CONUS. A continuation of cool temperatures and dry conditions persist into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 553 PM CDT Fri Aug 18 2017 Isolated to scattered thunderstorms will slide across portions of southwestern MN and northwestern IA through about 03Z. These storms are expected to remain to the east of KSUX. Otherwise, with light winds overnight, MVFR/IFR fog may develop generally in areas from the Interstate 29 corridor and eastward, including KFSD and KSUX. Any fog that develops will dissipate after 13Z on Saturday, leading to VFR conditions through the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, Aug 18, 4:53 AM CDT, 17 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 453 AM CDT Fri Aug 18 2017 IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- 191000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Ongoing early morning showers and isolated thunderstorms will not be severe. Additional scattered thunderstorms will be possible this afternoon and early evening, mainly from southwest Minnesota into the Iowa Great Lakes. Isolated storms could become severe, with hail to the size of half dollars and wind gusts to 60 mph possible. Late tonight into early Saturday, areas of fog may reduce visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 3 pm and 8 pm this afternoon. IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000- Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Late tonight into early Saturday, areas of fog may develop through the Interstate 29 corridor, reducing visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Local storm report, Aug 18, 7:53 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG NW RUSHMORE 43.62N 95.80W
08/18/2017 NOBLES MN LAW ENFORCEMENT
HOG BARN DESTROYED.
&&
JMLocal storm report, Aug 18, 8:05 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL BIGELOW 43.51N 95.69W
08/18/2017 E2.00 INCH NOBLES MN BROADCAST MEDIA
&&
JMLocal storm report, Aug 18, 8:19 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG 3 S BIGELOW 43.46N 95.69W
08/18/2017 OSCEOLA IA PUBLIC
TRACTOR TRAILER OVERTURNED ON HIGHWAY 60.
&&
JMLocal storm report, Aug 18, 8:44 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL 2 W HARTLEY 43.18N 95.52W
08/18/2017 E1.00 INCH O'BRIEN IA TRAINED SPOTTER
&&
JMLocal storm report, Aug 18, 8:45 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL 2 W HARTLEY 43.18N 95.52W
08/18/2017 E1.00 INCH O'BRIEN IA TRAINED SPOTTER
&&
JMLocal storm report, Aug 18, 9:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 2 NW MELVIN 43.31N 95.64W
08/18/2017 OSCEOLA IA EMERGENCY MNGR
FARMSTEAD DAMAGED. NO INJURIES.
&&
JMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 30 min |
| Aug 18, 7:49 PM CDT | Tornado Warning | FSD | Osceola | 26 min |
| Aug 18, 8:06 PM CDT | Tornado Warning | FSD | Clay, O'Brien, Osceola | 24 min |
| Aug 18, 8:25 PM CDT | Tornado Warning | FSD | Clay, O'Brien, Osceola | 35 min |
| Aug 18, 8:37 PM CDT | Tornado Warning | FSD | Clay, O'Brien | 23 min |
| Aug 18, 8:54 PM CDT | Tornado Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 36 min |
| Aug 18, 9:26 PM CDT | Tornado Warning | FSD | Buena Vista, Cherokee, O'Brien | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.